Hi everyone. I was diagnosed in December 2013 with rheumatoid arthritis then affecting 33 joints. I have been given the following medication. Methotrexate 20mg weekly, folic acid, calciferol, plasmaquine, panafcort, cal d, arava, stilpaine, lansoloc, all daily. So this is between 13 to 21 tabs daily. I am apparently responding well to treatment. However im struggling to be active ive played top level sport in SA, I used to cycle every weekend, ive always been physically strong and fit. I am a partner in and audit practise and am currently enrolled for my MSC qualification. All this said I can hardly function these days. Im permanently exhausted and frustrated and have become increasingly moody. Im 36 yr old male. Is this anyone else's experiance?

Last edited by

7 Replies

  • That seems an awful lot of medication. I don't know what they all are. I was bedridden for three months when I was diagnosed 9 yrs ago. Methotrexate gave me tummy cramps so I stopped it and then I was put on something else [can't remember what] and then Leflonomide. They got me on my feet but it was't until I was put on Enbrel that I really 'took off and I am almost back to normal although I am left with damaged joints [distorted hands and feet]. I had gone privately [in the beginning] and my consultant was keen for me to go on Enbrel because of it's great success rate so pushed it through. As it is very expensive, two or three other drugs have to be tried first. I am now on Enbrel alone [a weekly injection self administered] Whatever you take I would expect it to be some months to reach full effect and for the body to recover so don't be too despondent. I do hope you find something that works as well for you as Enbrel has for me.

  • I was prescribed Methotrexate as soon as I had taken it ,it gave me stomach cramps. then I was prescribed sulfasazline and Lefonomide both of which did nothing , I take one naproxen a day

    this may have caused asthma, the inhaler I was prescribed then gave me cataracts, if Ihad known what was going to happen I wouldn't have taken anything. I have aiso tried Hydroxychloroquine sulphate this made my hair fall out , my skin go dry and flakey , itching , swelling of the neck, delusions and hallucinations, this was after taking 4 tablets I only seem to get offererd the same tablets if I mention the side effects they just laugh and say what are we going to do with you not helpful at all, now I always read the side effects.

  • You will still be in the grieving process for your previous good health - that will have an enormous effect on how you feel but is so often not acknowledged.

    You will find that you have to adjust your life to fit your problems with your health - yes you can still have an active life but one that is planned and paced to cope with the disease.

    The more your read about your condition, the more your will be able to accept the limitations and make the necessary adjustments rather than fighting against them. Have a look at the websites from NRAS and Arthritis Research - lots of good quality information that helps.

  • Hi Macgyver,

    I have little experience on the med front and my RA is currently being managed with mtx and folic acid with some naproxen thrown in for good measure but on the emotional front re moodiness I would venture that you are dealing with the loss of your fitness, competitive sporting life and you ability to work cognitively at the high levels you've been use to. I would suggest that somewhere in there is some grief... it may help you to engage a professional to talk to for once a week or fortnight for a short period to help you through this... don't under estimate the emotional impact RA has on a sufferer's life and early support my pay dividends in the long run.

    Also is there any way you can have special dispensation for your MSc course work (on medical grounds) and have extended deadlines for papers etc... that may take some pressure out of the pot and allow you to pace yourself in away that will ease the fatigue and frustration whilst allowing you to do the degree work to your satisfaction.

    All the best


  • My apologies if this was already covered, I decided to just jump in with my own reply. You have a really high (in my opinion) SJC. I was not a competitive athlete before getting RA, but I worked out with heavy weights (25 - 50 lb dumbbells) 3x/week and ran half marathons. I struggled, as my symptoms developed, to maintain that level of fitness. In the end, I think I probably exacerbated the damage being done to my joints. You really need to take it easy and let yourself heal first. I know that it feels like a tremendously long time to not be active, when it is so much a part of your identity, but you really need to listen to your body. You will get to a stage where you aren't in pain and are able to reacquaint your body with your old routines. Or you might find that you come to enjoy different routines. When I first went into remission, I got back to weight lifting, running and even rock climbing and zip lining. Currently, I'm in flare (been almost a year now - think it was more related to stress than exercise though), and my hands are almost exclusively affected. These days, I walk and do yoga - and I really love it. Occasionally I will run, but only for a few minutes at a time. I think it's really important to listen to your body and not challenge it. You're in this together.

  • My husband was diagnosed with RA in sept 2013, although it seems like a long road he has been tried 3 DRAMDs drugs which haven't helped. He is 49 & very active, he is currently on Mxt, steroids & has had the opportunity of trying Cimizia a biologic/anti TNF drug which we had to push for but his current situation is after 8 weeks his joints are not stiff or swollen & his works every day. He is currently reducing the steroids despite having some dry eye issues & tiredness he maintains a several self employed business which are quite physical. He does get exhausted but we all jog him on as we don't want him to give up & feel down. His experience is that RA/Rd has been a unsupportive situation but his family give him inspiration daily. he is due to reviewed by rheumatology in 2 weeks & he will either continue with current drug or move on to another anti tnf .It is important to find a balance & management plan as he is young & still has plans for his life. I sometimes wonder from reading reviews whether we are naïve or have a different experience but we feel we can get his situation under control although we understand it is a long term condition. Hope this helps

  • Loss of ability to remain active is devastating, its a process to start to accept you may not be able to do all you did before at the same pace. We all hope to find that perfect drug cocktail that enables us to get back to the way we used to be. I can understand your pain and frustration. I used to take advanced yoga and was good at it, felt really strong and accomplished, then as my RA advanced, I was unable to keep up with the class.....I went from the teachers example to demonstrate to the class, to someone who now hides in the back row because I struggle to even do beginners yoga due to sore and painful hands and wrists, shoulders, and feet.

    you do seem to be on a lot of different meds. Most all of the RA drugs makes me tired to some extent, some can wipe you out, others slow you down. Maybe you can have a drug review with your Rheumy and see if you can be on fewer drugs, let the doc know how tired you are. Do you take Folic Acid? low Folic acid can zap your energy too, I take 5mg a week doctor prescribed, and now I added 1mg 4 days a week, I buy at the drugstore, it has helped revive some of my energy. it seems to mitigate some of the negative effects of the drugs. I do know that folic acid can interfere with certain drugs, prevents absorption. Hope you find your solution, its a tough journey.

You may also like...